Gynaecological effects of breast cancer treatment

In view of women’s health week I thought I’d share another episode of the Paula Briggs podcast. This 12 min episode really highlights the opportunity for primary care providers to add value to the care of people living with breast cancer by ensuring they’re getting the support they need.

Paula speaks to a woman who was diagnosed with hormone receptor positive breast cancer and started on tamoxifen early in her cancer journey by her surgeon (so before she was connected to the broader cancer care MDT). She soon started experiencing symptoms from it that were bothering her but couldn’t find anyone to respond to her concerns. The gynaecological effects she was experiencing included vaginal dryness and skin changes causing thinness and tearing. She changed over to letrozole once she had further surgery to remove her ovaries but did not notice any difference in her gynaecological symptoms.

Lessons I get from this…

  • don’t assume just because someone is taking a medication as part of cancer treatment that they are connected to the broader cancer MDT
  • if you see someone taking tamoxifen or an aromatase inhibitor, ask them how they’re going with it whether it’s new or they’ve been taking it longterm